[Skip to Content]
[Skip to Content Landing]
Article
October 1974

Hyperpigmentation on Cortisone After Adrenalectomy for Primary Aldosteronism

Author Affiliations

From the Department of Medicine, St. Agnes Hospital, Baltimore (Dr. Lawrence), and the Endocrinology Branch, National Heart and Lung Institute, Bethesda, Md (Drs. Bravo and Bartter).

Arch Intern Med. 1974;134(4):734-737. doi:10.1001/archinte.1974.00320220136018
Abstract

Hyperpigmentation occurring in, patients with primary adrenal insufficiency, who secrete less than normal amounts of hydrocortisone, has been well recognized1 and would be expected to occur in subjects adrenalectomized bilaterally who were not receiving adequate steroid replacement.2 The increased pigmentation observed in these patients is related to elevated plasma melanocyte stimulating hormone (MSH) and perhaps also to elevated levels of adrenocorticotropic hormone (ACTH).3 Although plasma ACTH and MSH are clearly elevated in states of adrenal insufficiency, the diurnal rhythm for both ACTH and MSH may persist.4,5 With physiological doses of cortisone, plasma ACTH5 and MSH6 values fall to within the normal range.

The appearance of hyperpigmentation in a patient already receiving adequate replacement therapy would thus be unexpected and should warrant an evaluation of possible causes. The purpose of this communication is to describe a patient who initially was found to have primary aldosteronism

First Page Preview View Large
First page PDF preview
First page PDF preview
×